Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 201, NWS Topeka, KS

September 22, 2001Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 22, 2001, 8:30 AM CDT for Washington County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 22, 2001, 8:30 AM CDT (13:30 UTC)
Expired
Sep 22, 2001, 9:00 AM CDT
In force
30 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Washington County, KS

The radar

The Topeka radar (KTWX), 117 km from the middle of the area, began a volume at 13:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 8:57 AM CDTHail 0.75Hanover, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1526 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

138 
WUUS53 KTOP 221329
SVRTOP
KSC201-221400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
830 AM CDT SAT SEP 22 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 900 AM CDT

* AT 828 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR HOLLENBURG...OR ABOUT 19 MILES
  NORTHWEST OF MARYSVILLE...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED...
  HANOVER

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3999 9681 3999 9714 3971 9680 3988 9681

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 2:17 AM CDT, 6 hours 13 minutes earlier.

Area forecast discussion, Sep 22, 2:17 AM CDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
217 AM CDT SAT SEP 22 2001

PRECIPITATION CHANCES THROUGH TONIGHT AND TEMPERATURES
THROUGH MONDAY ARE THE MAIN FORECAST CONCERNS.

WARM ADVECTION WELL UNDERWAY THIS MORNING. PROFILER NETWORK SHOWING
SOUTHERLY WINDS MIGRATING INTO EASTERN KANSAS WITH STRONGEST WINDS
CONFINED FURTHER WEST. THUNDERSTORMS DEVELOPED IN NOSE OF JET AND
MOISTURE/INSTABILITY AXIS IN SOUTH CENTRAL NEBRASKA. SMALL CLUSTER
OF STORMS MOVING SOUTHEAST IN LINE WITH CORFIDI VECTORS.
WATER VAPOR LOOP AND PROFILERS SHOW A SHORTWAVE IN SOUTH CENTRAL
KANSAS MOVING SOUTHEAST. ELEVATED STORMS STARTING TO INCREASE IN
SOUTH CENTRAL NEBRASKA AND SHOULD SLIDE SOUTHEAST INTO THE CWA.

WILL BUMP UP POPS FOR TODAY TO HANDLE THIS MORNINGS CONVECTION AND
THEN DEVELOPMENT AHEAD OF THE FRONT LATE THIS AFTERNOON. SATELLITE
SHOWS SHORTWAVE TROF FROM SOUTHERN CANADIAN PLAINS INTO MONTANA AND
EASTERN IDAHO. THIS SYSTEM HANDLED WELL BY MODELS AND WILL SLIDE
SOUTH INTO KANSAS TONIGHT. ETA SUGGESTS MOST OF CWA WILL BE CAPPED
THIS AFTERNOON BEFORE BEING OVERCOME BY LOWLEVEL FORCING AND DYNAMIC
LIFT AHEAD OF THE DIVING SHORTWAVE. FRONT SHOULD BE THROUGH MOST OF
THE CWA BY 12Z SUNDAY...EXCEPT FOR AREAS SOUTH OF INTERSTATE 35.
WILL KEEP SOME MORNING POPS GOING IN THE SOUTHEAST ON SUNDAY AND DRY
ELSEWHERE.

EXPECT TO SEE SOME STRATO CUMULUS ON SUNDAY AFTERNOON...THEN MOSTLY
CLEAR SKIES SUNDAY NIGHT. TEMPERATURES TODAY SHOULD WARM INTO THE
LOWER 80S MORE NEAR AVN/MAV GUIDANCE. TONIGHT TRENDED TOWARD THE
WARMER FWC NUMBERS...ESPECIALLY IN THE EAST CENTRAL ZONES.

SUNDAY AND SUNDAY NIGHT...HIGHS IN THE UPPER 60S LOOK GOOD WHICH IS
A COMPROMISE BETWEEN THE FWC AND MAV GUIDANCE. SUNDAY NIGHT LOOKS
CHILLY WITH CLEARING SKIES AND WEAKENING WINDS CURRENT TEMPS IN
LOWER 40 TO MID 40S LOOKS GOOD.

.TOP...NONE.

53

In the hours before

Special weather statement, Sep 22, 4:31 AM CDT, 3 hours 59 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-221700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
431 AM CDT SAT SEP 22 2001

STORM SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO
TONIGHT ACROSS NORTH CENTRAL KANSAS...AND TONIGHT ACROSS NORTHEAST
AND EAST CENTRAL KANSAS.

THUNDERSTORMS MAY DEVELOP NEAR THE NEBRASKA BORDER THIS MORNING.
SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL THE PRIMARY
THREAT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON NEAR THE
NEBRASKA BORDER. A LINE OF THUNDERSTORMS IS THEN FORECAST TO
DEVELOP AND MOVE SOUTHEAST ACROSS NORTH CENTRAL...NORTHEAST AND EAST
CENTRAL KANSAS DURING THE EVENING AND OVERNIGHT HOURS. LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. ALTHOUGH AN ISOLATED
TORNADO CANNOT BE RULED OUT.

SYNOPSIS: A WARM FRONT NEAR THE NEBRASKA BORDER WILL ACT AS A FOCUS
FOR THUNDERSTORM DEVELOPMENT THIS MORNING AND AGAIN LATE THIS
AFTERNOON. A STRONG COLD FRONT WILL THEN MOVE INTO SOUTHERN NEBRASKA
THIS EVENING AND COLLIDE WITH A MOIST AND UNSTABLE AIRMASS AS IT
MOVES SOUTHEAST ACROSS NORTH CENTRAL...NORTHEAST AND EAST CENTRAL
KANSAS.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST SEVERE WEATHER INFORMATION.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 7:52 AM CDTSevere Thunderstorm WarningTOPWashington38 min
Sep 22, 8:58 AM CDTSevere Thunderstorm WarningTOPMarshall47 min
Sep 22, 9:45 AM CDTSevere Thunderstorm WarningTOPMarshall45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.